Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Apr 23, 2014, 8:03 PM CDT for Coke County, Nolan County, Sterling County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2014, 8:03 PM CDT (01:03 UTC)
- Expired
- Apr 23, 2014, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coke County, TX, Nolan County, TX, Sterling County, TX
The radar
The San Angelo radar (KSJT), 78 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 8:21 PM CDT | HAIL 1 | 4 Sw Silver, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 3565 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
357
WUUS54 KSJT 240103
SVRSJT
TXC081-353-431-240145-
/O.NEW.KSJT.SV.W.0039.140424T0103Z-140424T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
803 PM CDT WED APR 23 2014
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COKE COUNTY IN WEST CENTRAL TEXAS...
SOUTHWESTERN NOLAN COUNTY IN WEST CENTRAL TEXAS...
NORTHEASTERN STERLING COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 845 PM CDT
* AT 801 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
SOUTHWEST OF SILVER...MOVING EAST NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SILVER AROUND 830 PM CDT.
SANCO AROUND 845 PM CDT.
LAT...LON 3193 10043 3189 10092 3207 10095 3210 10089
3209 10067 3219 10067 3224 10054
TIME...MOT...LOC 0103Z 255DEG 17KT 3199 10081
HAIL...1.00IN
WIND...60MPH
$$
JOHNSON1 follow-up statement
448
WWUS54 KSJT 240130
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
830 PM CDT WED APR 23 2014
TXC353-431-240140-
/O.CAN.KSJT.SV.W.0039.000000T0000Z-140424T0145Z/
NOLAN TX-STERLING TX-
830 PM CDT WED APR 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STERLING AND
SOUTHWESTERN NOLAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO COKE COUNTY.
LAT...LON 3209 10077 3209 10067 3208 10066 3208 10048
3193 10043 3190 10082 3209 10082 3210 10082
3210 10078
TIME...MOT...LOC 0130Z 255DEG 17KT 3202 10066
$$
TXC081-240145-
/O.CON.KSJT.SV.W.0039.000000T0000Z-140424T0145Z/
COKE TX-
830 PM CDT WED APR 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COKE COUNTY UNTIL 845 PM CDT...
AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SILVER...AND
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SANCO AROUND 845 PM CDT.
LAT...LON 3209 10077 3209 10067 3208 10066 3208 10048
3193 10043 3190 10082 3209 10082 3210 10082
3210 10078
TIME...MOT...LOC 0130Z 255DEG 17KT 3202 10066
HAIL...IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:55 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 23, 6:55 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 655 PM CDT WED APR 23 2014 .AVIATION... /00Z TAFS/ Widely scattered thunderstorms will move northeast across northern and western parts of West Central Texas this evening and early tonight. Given recent radar trends and with the low coverage, not initially carrying TSRA at any of the TAF sites. The KABI and KSJT sites are in closer proximity to these storms. Will closely monitor and amend as needed. Strong, gusty winds and hail are possible with some of the storms. Expect the storms to dissipate by 06Z. Extensive middle to high cloud coverage this evening will decrease overnight, with low cloud development expected through early morning across southern and eastern parts of West Central Texas. Carrying MVFR cloud groups at KSOA, KBBD and KJCT. Any residual low clouds should break up quickly by mid-late morning, as a weak cold front pushes south and enters the area. North winds 10-15 KT will follow the frontal passage, with gusts over 20 KT possible for a few hours at KABI and KSJT. 19 && .PREV DISCUSSION... /ISSUED 351 PM CDT WED APR 23 2014/ UPDATE... Have updated zone forecast package to reflect Severe Thunderstorm Watch now in effect until 11PM CDT this evening. This watch includes all of the Big Country. & SHORT TERM... (Tonight and Thursday) Showers and thunderstorms still look possible tonight, but its been working against a few negatives as well. Weak lead shortwave is rotating across West Central Texas this afternoon, producing a few weak showers across the area. This wave will continue to the northeast and not be much of a factor for this afternoon, other than across the northern and northeast Big Country north of Abilene. To the west, extensive high clouds are now covering the dryline, which has inhibited mixing so far and allowed only weak convergence to develop so far. This area also is seeing a bit of subsidence from the initial shortwave. First, areas north of I-20 from Sweetwater to Abilene ahead of the shortwave will continue to see at least a few showers and storms through the remainder of the afternoon. We will also look start looking out to the west for more, probably more intense, development Second, Models say that the high clouds will thin and push east, and allow the dryline to sharpen and move east of a Lubbock to Midland line before sunset. As this happens, then development of storms is possible along or very near the western borders of the Concho Valley and Big Country, roughly from Sweetwater to Sterling City, with the activity pushing east and northeast through the evening hours. This would place an area north of a San Angelo to Abilene line with the best rain chances, which is already pretty well covered in the forecast. Will leave these pops alone for now, and monitor the development of the high clouds and the dryline. If storms can develop, shear and instability suggest that severe will be possible. High LCL's make for a tough situation for tornadoes, but very large hail and damaging winds certainly possible. Stronger upper level wave, noted on water vapor imagery moving into Colorado and New Mexico this afternoon, will push east into the plains early Thursday. This will allow the dryline and then a cold front to push through West Central Texas before noon. Not much colder air behind the front, but it will be drier with dewpoints falling into the 30s and 40s. 7 LONG TERM... (Thursday Night through Tuesday) By Thursday night the upper trough axis will be over the Mississippi valley with weak upper ridging building over the forecast area. A weak cold frontal boundary just south of the forecast area will wash out on Thursday night with weak surface winds swinging back out of the south. Friday morning lows will range from the mid 50s over the Big Country to the lower 60s along the Interstate 10 corridor. The next upper level system that will affect the forecast area will close off over southern Nevada by Saturday morning and will move over the four corners area by Saturday afternoon. Ahead of this next system a dryline will push east and become stationary along our western CWA border Saturday afternoon. With afternoon highs warming into the upper 90s Saturday afternoon and given some weak convergence along the dryline, there will be a chance of showers and thunderstorms primarily along our western counties Saturday afternoon. As the upper level system digs southeast toward the northern Texas Panhandle Saturday evening, the dryline will initially retreat westward toward the New Mexico border. Then, as the upper level system lifts toward the Southern Plains, the dryline will push eastward, aided by a Pacific front, through the forecast area as a squall line Saturday evening through Saturday night. Our best chance of meaningful rainfall will be associated with this squall line. There is a slight chance of strong and possibly severe storms developing along the squall line as it move east through the area. The primary threats will be large hail, damaging winds, and deadly lightning. Thunderstorm activity should be east of the forecast area by Sunday morning. Sunday morning lows will be in the mid 60s with afternoon highs on Sunday in the upper 80s. Afternoon highs on Monday will be in the low to mid 80s after morning lows in the the mid to upper 50s.. The remainder of the week will be dry and a little cooler as upper level ridging builds over the area. Highs on Tuesday will be in the mid 70s to around 80 and on Wednesday in the mid to the upper 70s, Morning lows on Tuesday and Wednesday will be in the low to mid 50s. 15 && .PRELIMINARY POINT TEMPS/POPS... Abilene 64 83 58 92 66 / 30 5 5 5 5 San Angelo 62 86 59 92 66 / 30 5 5 5 5 Junction 66 88 62 88 66 / 20 10 5 5 5 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 23, 2:34 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 234 PM CDT WED APR 23 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-241945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 234 PM CDT WED APR 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A STERLING CITY...TO SAN ANGELO...TO COLEMAN LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DANGEROUS LIGHTNING...AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MORE WIDESPREAD SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS ALL OF WEST CENTRAL TEXAS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. AT THIS TIME...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN HAZARDS. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Apr 23, 7:07 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
707 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 ENE ROCHESTER 33.33N 99.82W
04/23/2014 E70 MPH HASKELL TX PUBLIC
DOWNED TREE LIMBS AND WINDS ESTIMATED AT 70 MPH.
&&
EVENT NUMBER SJT1400107
JDLocal storm report, Apr 23, 7:08 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
708 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL ROCHESTER 33.32N 99.86W
04/23/2014 E1.00 INCH HASKELL TX PUBLIC
&&
EVENT NUMBER SJT1400108
JDSpecial weather statement, Apr 23, 7:17 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
717 PM CDT WED APR 23 2014
TXZ064-065-240045-
STERLING TX-COKE TX-
717 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 745 PM CDT FOR
STERLING AND COKE COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 718 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 22 MILES WEST OF
SILVER...OR ABOUT 11 MILES NORTH OF STERLING CITY...MOVING EAST AT 25
MPH.
POTENTIAL STORM IMPACTS INCLUDE...
A FEW SMALL BROKEN TREE BRANCHES...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHEASTERN STERLING AND NORTHWESTERN COKE COUNTIES.
LAT...LON 3210 10078 3209 10067 3208 10065 3197 10064
3187 10111 3209 10118
TIME...MOT...LOC 0017Z 248DEG 23KT 3199 10105
JOHNSONLocal storm report, Apr 23, 7:20 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
720 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 1 NW HASKELL 33.17N 99.74W
04/23/2014 M76 MPH HASKELL TX MESONET
&&
EVENT NUMBER SJT1400109
JDLocal storm report, Apr 23, 7:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT WED APR 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL WEINERT 33.32N 99.67W
04/23/2014 E1.00 INCH HASKELL TX FIRE DEPT/RESCUE
&&
EVENT NUMBER SJT1400110
JDSpecial weather statement, Apr 23, 7:45 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT WED APR 23 2014
TXZ064-065-240130-
STERLING TX-COKE TX-
745 PM CDT WED APR 23 2014
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 830 PM CDT FOR
STERLING AND COKE COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 742 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF SILVER...OR ABOUT 9 MILES NORTH OF STERLING CITY...MOVING
NORTHEAST AT 30 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
A FEW SMALL BROKEN TREE BRANCHES...
A FEW LOOSE OBJECTS TOPPLED...
HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...
THE STRONG THUNDERSTORM WILL BE NEAR...
SILVER BY 820 PM CDT
LAT...LON 3210 10096 3209 10067 3194 10055 3185 10098
3201 10107
TIME...MOT...LOC 0045Z 246DEG 25KT 3197 10093
JOHNSONThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:10 PM CDT | Severe Thunderstorm Warning | SJT | Haskell | 50 min |
| Apr 23, 7:17 PM CDT | Special Weather Statement | SJT | Sterling | 28 min |
| Apr 23, 7:43 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Throckmorton | 47 min |
| Apr 23, 7:45 PM CDT | Special Weather Statement | SJT | Coke | 45 min |
| Apr 23, 8:20 PM CDT | Special Weather Statement | SJT | Fisher | 25 min |
| Apr 23, 8:23 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 67 min |
| Apr 23, 8:46 PM CDT | Special Weather Statement | SJT | Jones | 29 min |
| Apr 23, 9:08 PM CDT | Special Weather Statement | SJT | Taylor | 37 min |
| Apr 23, 9:22 PM CDT | Special Weather Statement | SJT | Haskell | 23 min |
| Apr 23, 9:41 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.